Alert archive / Kentucky / Special Weather Statements in 2018

Special Weather Statement, NWS Louisville, KY

August 7, 2018Trimble County, Kentucky; Jefferson County, Indiana

NWS Louisville, KY issued this special weather statement at Aug 7, 2018, 2:40 PM EDT for Trimble County, Kentucky; Jefferson County, Indiana. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 7, 2018, 2:40 PM EDT (18:40 UTC)
Expired
Aug 7, 2018, 3:15 PM EDT
In force
35 min
Issued by
NWS Louisville, KY

Counties Jefferson County, IN, Trimble County, KY

The radar

The Louisville radar (KLVX), 88 km from the middle of the area, began a volume at 18:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 7, 3:10 PM EDTTSTM WND DMG1 Wnw North Madison, INMULTIPLE TREES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.7 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2018-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2018-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1312 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

422 
WWUS83 KLMK 071840
SPSLMK

Special Weather Statement
National Weather Service Louisville KY
240 PM EDT TUE AUG 7 2018

INZ078-079-KYZ032-071915-
Jefferson-Scott-Trimble-
240 PM EDT TUE AUG 7 2018

...A STRONG THUNDERSTORM WILL AFFECT JEFFERSON...EASTERN SCOTT AND
NORTHWESTERN TRIMBLE COUNTIES...

At 240 PM EDT, a strong thunderstorm was located 9 miles southwest of
Madison, moving east at 20 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Madison, Bedford, Lexington, Hanover, Saluda, Smyrna, Milton, Kent,
Wakefield and North Madison.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3860 8528 3857 8542 3859 8543 3859 8550
      3861 8550 3861 8567 3876 8573 3892 8544
      3891 8540
TIME...MOT...LOC 1840Z 269DEG 18KT 3863 8551 

$$

RJS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this special weather statement went out at Aug 7, 1:38 PM EDT, 1 hour 2 minutes earlier.

Area forecast discussion, Aug 7, 1:38 PM EDT, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
138 PM EDT Tue Aug 7 2018

...Updated Aviation Discussion...

.Forecast Update...
Issued at 915 AM EDT Tue Aug 7 2018

Outflow boundary from storms overnight to our northwest has made it
to a Morgantown/Etown/Taylorsville line this hour.  Another boundary
farther east sparked some earlier showers that now are decaying in
the Richmond vicinity. Latest HRRR not quite as bullish in coverage
for this afternoon, but still the region is getting a good warm
start. With boundaries in the area, expect scattered storms to
develop after 18Z with coverage diminishing some with sunset. It
shouldn't go away completely though, with proximity of the cool
front in the region and further perturbations aloft moving across
the Ohio Valley into the overnight and early Wednesday. Already sent
out updated products.

&&

.Short Term...(Today and tonight)
Issued at 252 AM EDT Tue Aug 7 2018

Well...unsettled 24 hours ahead with lots of overnight convection
along and ahead of late summer cold front. The front from Bay City
MI to Kalamazoo to Champaign IL and through the Show Me State.
We have several rounds of convection in the short term, the medium
term and the long range with upper trough and an August upper low, a
bit abnormal for sure for the Dog Days of summer.

Round #1...

Frontal forcing is helping with ongoing convection along I70 in the
Buckeye State to HUF.  Meanwhile new convection building SW through
S IL to just south of STL.  The HRR is picking up on this well and
brings this into S IN around 11-14z and keeps it just N of LOU metro
into S IN. If morning showers or clouds hang around, this could
limit how much instability builds, however ensembles generally agree
it will take some time to get round #2 going.

Round #2...

Filtered sunshine will take some time to help convective temperature
to be achieved (19-20z) and there should be 50-70% coverage in the
19z-02z range.  SPC Day 1 marginal risk looks reasonable with high
PWATS of 1.8" and MUCAPE in the 2500-3500 j/kg range. Very heavy
rainers are the #1 threat, then #2 being downbursts with DCAPE
increasing to 1000 J/kg with mid level mid level entrainment. Should
be decent CG lightning with such strong updrafts for fuel. Storms
for rush hour commute could be problematic depending where they set
up.

.Long Term...(Wednesday through Monday)
Issued at 300 AM EDT Tue Aug 7 2018

...Unsettled weather pattern with an upper low in August...

Well...Wed and Thu the forecast is predicated on the position of the
slow-moving cold front which will be creeping towards the south.
Uncertainty regarding timing and placement of upper disturbances
trying to help push this pesky front gives low confidence on exact
convective timing scenario but it sure appears Wednesday will
have sct to likely pops with front on top of the CWA.

The front won't make it far south, and with another wave crossing
the region Thursday, at least south Kentucky will keep rain chances
in for the day.

Friday through Monday...

Strong upper ridge will hold firm from the southwestern U.S. to the
northern Plains and into south-central Canada, baking parts of the
western U.S. and Plains states. As that occurs, models show
shortwave energy digging southward down the front/eastern side of
the ridge into the Great Lakes and Ohio Valley. Models the last
couple nights have shown this overall signal which makes sense, but
with considerable spread in eventual strength, location, and track
of the system. Nevertheless, the forecasted low would certainly be
anomalous for August, forming the eastern side of a large omega
block type pattern across the U.S. if model solutions are correct.

Despite considerable uncertainty in pattern evolution, with
inevitable changes in forecast details between now and this weekend,
such a pattern would favor continued unsettled weather at times
Friday through Monday. Expect isolated/scattered showers and
thunderstorms (but not a wash out), especially diurnally in nature
(afternoon/evening).

Temperatures during this period will vary depending on amount of
clouds and precip, but for now expect highs in the 80s and lows in
the 60s.

&&

.Aviation...(12Z TAF Issuance)
Issued at 725 AM EDT Tue Aug 7 2018

Area of showers and storms remains over southwest IN and southern IL
and haS slowed its southeast progression this morning. These showers
will affect HNB over the next couple hours and could brush SDF
briefly later this morning before weakening. However, most of the
activity should stay north of SDF. Meanwhile, a few showers have
just developed around LEX which should move out over the next hour
or so.

Otherwise, expect VFR conditions today with a southwest surface
breeze increasing to 10-15 kts. Will be monitoring convective
development this afternoon, possibly along an outflow boundary or
cloud-sun-induced boundary associated with the current rain north
and west of SDF.

Scattered diurnal storms may weaken out later this evening, but
models suggest at least scattered additional showers and storms
could affect the area around or after midnight. Will monitor
convective trends and impact on aviation throughout the day today.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Update...RJS
Short Term...JDG
Long Term....JDG/TWF
Aviation.....TWF
Hazardous weather outlook, Aug 7, 3:46 AM EDT, 10 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
346 AM EDT Tue Aug 7 2018

INZ076>079-083-084-089>092-KYZ025-030>033-037-080800-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Meade-Oldham-Trimble-Henry-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville,
Brandenburg, Louisville, La Grange, Bedford, Milton, New Castle,
and Cynthiana
346 AM EDT Tue Aug 7 2018 /246 AM CDT Tue Aug 7 2018/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Today and Tonight.

Scattered storms will be possible along and north of the Ohio River
through mid morning. These will contain brief heavy rainfall and
lightning. More widespread storms will form from mid afternoon
through the night. A few strong to severe thunderstorms will be
possible with heavy rainfall, damaging winds, and lightning being the
primary threats. The most active period will be from 3 pm to 8 pm.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

An active weather pattern looks likely for most of the work week
with storms possible each day. Locally heavy rainfall, and lightning
will be the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report any strong winds and flooding this
week.

KYZ023-024-026>029-034>036-038>043-045>049-053>057-061>067-070>078-
081-082-080800-
Hancock-Breckinridge-Ohio-Grayson-Hardin-Bullitt-Shelby-Franklin-
Scott-Spencer-Anderson-Woodford-Fayette-Bourbon-Nicholas-Nelson-
Washington-Mercer-Jessamine-Clark-Larue-Marion-Boyle-Garrard-Madison-
Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-Logan-Warren-Simpson-
Allen-Barren-Monroe-Metcalfe-Adair-Russell-Cumberland-Clinton-
Including the cities of Lewisport, Hawesville, Hardinsburg,
Hartford, Leitchfield, Elizabethtown, Shepherdsville, Shelbyville,
Frankfort, Georgetown, Taylorsville, Lawrenceburg, Versailles,
Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg,
Nicholasville, Winchester, Hodgenville, Lebanon, Danville,
Lancaster, Richmond, Morgantown, Brownsville, Horse Cave,
Greensburg, Campbellsville, Liberty, Stanford, Russellville,
Bowling Green, Franklin, Providence, Scottsville, Glasgow,
Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville,
and Albany
346 AM EDT Tue Aug 7 2018 /246 AM CDT Tue Aug 7 2018/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Today and Tonight.

Scattered to likely storms will form from mid afternoon through
tonight. A few strong to severe thunderstorms will be possible with
heavy rainfall, damaging winds, and lightning being the primary
threats. The most active period will be from 3 pm to 8 pm.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

An active weather pattern looks likely for most of the work week
with storms possible each day. Locally heavy rainfall, and lightning
will be the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report any strong winds and flooding this
week.

JDG

In the hours before

Special weather statement, Aug 7, 2:08 PM EDT, 32 minutes before
Special Weather Statement
National Weather Service Louisville KY
208 PM EDT TUE AUG 7 2018

INZ076-083-071845-
Orange-Dubois-
208 PM EDT TUE AUG 7 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN DUBOIS AND WESTERN
ORANGE COUNTIES...

At 208 PM EDT, a strong thunderstorm was located 9 miles south of
Shoals, moving northeast at 25 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Jasper, Paoli, French Lick, Orangeville, West Baden Springs, Dubois,
Hillham, Braxtons Siding, Bonds and Dubois Crossroads.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3850 8690 3850 8688 3853 8683 3853 8668
      3869 8668 3869 8651 3849 8647 3837 8693
TIME...MOT...LOC 1808Z 244DEG 22KT 3854 8675

RJS
Special weather statement, Aug 7, 2:40 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Louisville KY
240 PM EDT TUE AUG 7 2018

INZ078-079-KYZ032-071915-
Jefferson-Scott-Trimble-
240 PM EDT TUE AUG 7 2018

...A STRONG THUNDERSTORM WILL AFFECT JEFFERSON...EASTERN SCOTT AND
NORTHWESTERN TRIMBLE COUNTIES...

At 240 PM EDT, a strong thunderstorm was located 9 miles southwest of
Madison, moving east at 20 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Madison, Bedford, Lexington, Hanover, Saluda, Smyrna, Milton, Kent,
Wakefield and North Madison.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3860 8528 3857 8542 3859 8543 3859 8550
      3861 8550 3861 8567 3876 8573 3892 8544
      3891 8540
TIME...MOT...LOC 1840Z 269DEG 18KT 3863 8551

RJS

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 3:32 PM EDTSpecial Weather StatementLMKHardin28 min
Aug 7, 3:50 PM EDTSevere Thunderstorm WarningLMKHardin, Larue, Nelson40 min
Aug 7, 4:01 PM EDTSpecial Weather StatementLMKBullitt29 min
Aug 7, 4:27 PM EDTSpecial Weather StatementLMKHarrison33 min
Aug 7, 4:31 PM EDTSpecial Weather StatementLMKNelson29 min
Aug 7, 4:34 PM EDTSpecial Weather StatementLMKLarue26 min
Aug 7, 4:42 PM EDTSpecial Weather StatementLMKAnderson33 min
Aug 7, 4:53 PM EDTSpecial Weather StatementLMKAnderson37 min
Aug 7, 4:55 PM EDTSpecial Weather StatementLMKHarrison35 min
Aug 7, 5:03 PM EDTSpecial Weather StatementLMKScott27 min
Aug 7, 5:06 PM EDTSpecial Weather StatementLMKFranklin24 min
Aug 7, 5:14 PM EDTSpecial Weather StatementLMKLarue31 min
Aug 7, 5:26 PM EDTSpecial Weather StatementLMKBreckinridge34 min
Aug 7, 5:49 PM EDTSevere Thunderstorm WarningLMKBourbon, Clark, Fayette26 min
Aug 7, 5:54 PM EDTAreal Flood AdvisoryLMKBourbon, Fayette, Scott3 hr
Aug 7, 6:02 PM EDTSpecial Weather StatementLMKOhio28 min
Aug 7, 6:24 PM EDTSpecial Weather StatementLMKMeade36 min
Aug 7, 6:56 PM EDTSpecial Weather StatementLMKMarion34 min
Aug 7, 7:27 PM EDTSpecial Weather StatementLMKLarue33 min
Aug 7, 7:37 PM EDTSpecial Weather StatementLMKNelson38 min
Aug 7, 7:49 PM EDTSpecial Weather StatementLMKGreen26 min
Aug 7, 7:55 PM EDTSpecial Weather StatementLMKMarion35 min
Aug 7, 7:57 PM EDTSpecial Weather StatementLMKMonroe33 min
Aug 7, 2:08 PM EDTSpecial Weather StatementLMKOrange37 min
Aug 7, 3:04 PM EDTSevere Thunderstorm WarningLMKJefferson, Scott41 min

Nearby

Special Weather Statements in Kentucky, 2018Special Weather Statements in Indiana, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.